Tornadoes · United States · Florida · 2018
EF0 tornado, Marcy, Florida, May 14, 2018
This EF0 tornado ran 0.1 miles across Martin County on May 14, 2018, touching down at 12:25 PM EDT and reaching 50 yards wide. It killed nobody, and did $8,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 14, 2018
- Touchdown
- 12:25 PM EDT (16:25 UTC)
- Lifted
- 12:26 PM EDT (16:26 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- County
- Martin County
- Touchdown point
- 27.168, -80.585
- Lift-off point
- 27.169, -80.585
- Record number
- 1805141025-01
What the Weather Service recorded
The interaction between a strengthening low pressure system in the eastern Gulf of Mexico and the Atlantic Bermuda High caused south winds to develop across the Florida peninsula. These winds brought a surge of moisture from the Caribbean across the state of Florida. A weak inverted trough/low pressure system developed in the eastern Gulf of Mexico, this in turn increased the low-level shear across much of east central Florida. Widespread showers and thunderstorms were ongoing throughout the day. One thunderstorm just offshore the Brevard County Coast became strong and developed a mesocyclone. This storm produced a waterspout that moved onshore and produced minor damage on Merritt Island. A second storm over inland Martin County developed a mesocyclone and produced a weak tornado, resulting in minor damage near Indiantown.
A NWS Storm Survey determined that a severe thunderstorm along a band of convection spawned a brief tornado over rural northwest Martin County. The EF-0 tornado, with estimated winds of 70-80 mph, caused minor damage to a screen porch and damaged roof shingles on a two-story home. The tornado also ripped a portions of a roof and south-facing wall from an adjacent barn and uprooted a large tree. Debris was carried northward from the impact area.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 10:48 UTC | 11:30 UTC | Tornado Warning | MLB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 13:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the tornado touched down at May 14, 10:43 AM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 14, 10:43 AM EDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 1043 AM EDT Mon May 14 2018 .DISCUSSION... Stacked area of low pressure over the eastern Gulf will continue a deep S/SE flow over the area maintaining a very moist tropical airmass across the area. Morning soundings from across central Florida show PW values nearing 2 inches, with weak but sufficient CAPE to produce embedded isolated thunderstorms within the numerous to widespread showers across the area. Elevated 0-1km helicity values toward the Lake Okeechobee region will keep a threat for brief isolated tornadoes through midday. However model guidance indicates this low level shear weakening into the afternoon. Main concern will continue to be the threat for localized heavy rainfall, especially towards the coast as low level SE flow around 25 knots enhances coastal convergence and may lead to training of heavy rainfall bands. Latest HRRR/WRF do indicate a band of showers and storms developing over the southwest Florida coast transitioning northeastward through late morning. This activity may move across Okeechobee County and the Treasure Coast into early to mid afternoon and offshore, producing additional heavy rainfall and gusty winds in this region. Then behind this band, some drier air in the mid levels may work in and lead to lower shower/storm coverage across southern half of the CWA toward late afternoon. Will keep PoPs around 100 percent and cloudy skies in the forecast for the widespread coverage of rainfall. With this cloud cover and rain, temperatures across much of the area should remain in the 70s, so shaved off a few degrees to previous highs. Previous Short Term Discussion... Today-tonight...Vertically stacked eastern GOMEX low will become fully closed through the upper troposphere as it closes off through H25. The system will trochoidally wobble NNW (this motion is well- depicted by all the models) between 84-85W. ECFL will remain on its saturated eastern side with embedded mid level vort ripples rotating northward overhead, coupled with strong H25 divergence. Aided by modest diabatic heating, this will generate widespread rain with occasional heavier showers and a few TS. As mentioned in this afternoon's AFD, since we are starting this protracted period of heavy rainfall after a prolonged dry period, water retention areas should easily handle the rainfall over the next day or two. Still, any heavy rain which falls over urban and poorly drained areas will produce localized flooding. From late evening into the overnight, thunder prospects may become more confined to the coast and offshore given the weak instability in place will become even moreso over land post-sunset as we shift to the nocturnal marine instability maximum. Confidence is high enough to go slightly above guidance POPs for today/tonight - 100 today and 60/70 tonight. Max temps expected to only reach a degree either side of 80F, and could be a bit lower in some spots. Mins 68-70F inland, L70s along the coast. && .AVIATION...Widespread showers and isolated storms through much of the day will lead to predominantly MVFR conditions with localized IFR, especially with any heavier showers/storms. Some stronger storms may produce gusty winds as well as they move through. && .MARINE...Some model disagreement with overall wind speeds but SE winds should increase up to 15-20 knots across the waters with low over the eastern Gulf consolidating and drifting N to NNW. Seas building to 5-6FT across the offshore waters with SCEC conditions across the entire waters, along with a high coverage of showers and storms. && .PRELIMINARY POINT TEMPS/POPS... DAB 76 71 83 71 / 100 70 70 40 MCO 77 70 85 71 / 100 60 70 40 MLB 78 74 85 72 / 100 70 70 40 VRB 79 72 85 71 / 100 70 70 40 LEE 76 71 85 71 / 100 60 70 30 SFB 76 70 85 71 / 100 60 70 40 ORL 76 70 85 71 / 100 60 70 40 FPR 79 72 85 71 / 100 70 70 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Weitlich/Blottman
Hazardous weather outlook, May 14, 6:15 AM EDT, 6 hours 10 minutes before
Hazardous Weather Outlook...Updated National Weather Service Melbourne FL 615 AM EDT Mon May 14 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-142200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 615 AM EDT Mon May 14 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... A developing area of low pressure over the eastern Gulf of Mexico will consolidate and drift slowly northward through tonight. Deep tropical moisture coupled with daytime heating will produce widespread rain with embedded showers and a few storms with cloud to ground lightning strikes, mainly during the afternoon. The local wind profile will support a threat for a brief tornado, especially around Lake Okeechobee and the southern Treasure Coast region. Any storms which form will move northwest to north at near 20 MPH. .FLOOD IMPACT... Rainfall will be heavy at times today into tonight. Widespread totals of 1 to 2 inches are expected, with locally higher amounts of 3 to 5 inches in locations that receive multiple rounds of heavier showers or storms, Especially near the east coast. Motorists should reduce their speed when encountering heavy rain, and never drive into areas where water covers the roadway. .RIP CURRENT IMPACT... A northward flowing longshore current is expected in the surf zone at the central Florida Atlantic beaches due to increasing southeast winds today. To avoid the northward pull of a longshore current today, swim toward shore, but remember to avoid any rip currents that you might encounter. Never try and swim directly against any current, whether it is a rip current or a longshore current. .MARINE THUNDERSTORM GUST IMPACT... Isolated storms could produce wind gusts up to 35 knots over the local Atlantic, Intracoastal Waterway, and area inland lakes. Isolated waterspouts will also be possible Move to safe harbor if you encounter any storms approaching from the south. .WIND AND SEA IMPACT... Southeast winds of 15 to 20 knots will produce seas up to 5 feet well offshore today, and as high as 6 feet by tonight. Small Craft operators should exercise caution if headed well offshore. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. The low pressure area will drift slowly north over the eastern Gulf through mid week, eventually moving onshore the Gulf Coast and weakening by Late Wednesday. However, deep tropical moisture will remain in place throughout the end of the week. Widespread rain and a few storms will continue on Tuesday. Locally heavy rainfall is expected with accumulations of 1 to 2 inches over the interior counties and 2 to 4 inches along the coast, with locally higher amounts. While the local weather pattern will return to one of mainly afternoon and early evening showers and lightning storms from Wednesday onward, the chance for lightning storms with heavy rainfall will remain well above normal. .SPOTTER INFORMATION STATEMENT... While formal spotter activation is unlikely to be needed today, spotters are requested to submit any rainfall reports of 2 inches or more to the National Weather Service in Melbourne. Cristaldi
In the hours before
Special weather statement, May 14, 6:39 AM EDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Melbourne FL
639 AM EDT MON MAY 14 2018
FLZ059-064-141130-
St. Lucie FL-Martin FL-
639 AM EDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. LUCIE AND MARTIN
COUNTIES UNTIL 730 AM EDT...
At 637 AM EDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Indiantown, moving northwest at 35 mph. This
storm is also capable of producing funnel clouds.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Indiantown and Palm City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Persons in campgrounds should consider seeking
sturdy shelter until this storm passes.
&&
LAT...LON 2711 8066 2712 8068 2737 8068 2720 8029
2696 8017 2696 8060
TIME...MOT...LOC 1037Z 148DEG 21KT 2698 8033
15The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cape Canaveral, FL (KXMR), 12:00Z
4.4 hours before the tornado, 145 km from the path. May 14, 2018.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -19 J/kg
- Surface CAPE
- 974 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
Cape Canaveral, FL (KXMR), 00:00Z
7.6 hours after it, 145 km from the path. May 15, 2018.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -147 J/kg
- Surface CAPE
- 411 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 4.9 K/km
The radar
The Melbourne radar (KMLB), 105 km away, was scanning. The volume nearest the touchdown began at 16:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 16:23 UTC | TSTM WND DMG | 5 Nw Indiantown | Martin, FL | POSSIBLE TORNADO. TWO BARNS DAMAGED AND SIDING OFF A HOUS IN THE 3000 BLOCK OF SW DEER RUN AVENUE IN WESTERN MARTIN CO. TIME ESTIMATED BY RADAR. |
| 16:25 UTC | TORNADO | 7 Ne J And S Fish Camp | Martin, FL | NWS STORM SURVEY DETERMINED EF-0 TORNADO OCCURRED, WITH ESTIMATED WINDS 70-80 MPH. PATH LENGTH APROXIMATELY 0.2 MILE AND WIDTH APPROXIMATELY 50 YARDS. DAMAGE CONSISTED OF A LARGE TREE UPROOTED, MINOR DAMAGE TO A SCREEN P |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of May 14, 2018
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 14 | 5:34 AM EDT | EF0 | Palm Beach, FL | 1.5 | 50 | |||
| May 14 | 10:35 AM EDT | EF0 | Brevard, FL | 0.1 | 50 | $500 | ||
| May 14 | 6:35 PM CDT | EF0 | Cowley, KS | 0.3 | 50 | |||
| May 14 | 6:40 PM CDT | EF0 | Cowley, KS | 0.1 | 50 | |||
| May 14 | 9:26 PM CDT | EF0 | Cowley, KS | 2.1 | 50 | |||
| May 14 | 9:45 PM CDT | EF2 | Cowley, KS | 0.8 | 75 | |||
| May 14 | 9:48 PM CDT | EF1 | Cowley, KS | 4.2 | 75 | |||
| May 14 | 9:53 PM CDT | EF0 | Cowley, KS | 0.3 | 50 | |||
| May 14 | 9:56 PM CDT | EF1 | Cowley, KS | 2.3 | 50 | |||
| May 14 | 10:06 PM CDT | EF0 | Cowley, KS | 1.6 | 50 | |||
| May 14 | 10:22 PM CDT | EF0 | Chautauqua, KS | 0.5 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.